Alert archive / Pennsylvania / Winter Storm Watches in 2010
Winter Storm Watch 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter storm watch at Jan 16, 2010, 2:42 AM EST for Carbon County, Monroe County, Pennsylvania; Sussex County, New Jersey. It took effect at Jan 17, 2010, 12:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 16, 2010, 2:42 AM EST (07:42 UTC)
- In effect from
- Jan 17, 2010, 12:00 PM EST
- Expired
- Jan 17, 2010, 5:51 AM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WWUS41 KPHI 160742 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 242 AM EST SAT JAN 16 2010 PAZ054-055-162100- /O.NEW.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ CARBON-MONROE- INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG 242 AM EST SAT JAN 16 2010 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. A COMBINATION OF FREEZING RAIN AND SLEET IS POSSIBLE ACROSS THE POCONO PLATEAU FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. PRECIPITATION SHOULD MOVE INTO THE REGION BY SUNDAY AFTERNOON AND AS WINDS SLOWLY SHIFT FROM THE SOUTHEAST TO THE NORTHEAST, COLDER AIR WILL MOVE INTO THE REGION AND INCREASE THE CHANCE FOR FREEZING RAIN. ICE ACCRETIONS MIGHT REACH A QUARTER OF AN INCH TO HALF AN INCH ON THE PLATEAU. ANY SLEET ACCUMULATIONS SHOULD BE LESS THAN HALF AN INCH. IN THE VALLEYS ENOUGH WARM AIR IS EXPECTED TO KEEP ICE ACCRETIONS TO LESS THAN A QUARTER OF AN INCH. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AND MAKE THE NECESSARY PREPARATIONS TODAY. $$ GIGI
3 follow-up statements
168 WWUS41 KPHI 162100 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EST SAT JAN 16 2010 NJZ007-008-PAZ061-062-170930- /O.NEW.KPHI.WW.Y.0017.100117T1700Z-100118T1100Z/ WARREN-MORRIS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...ALLENTOWN... BETHLEHEM...EASTON 400 PM EST SAT JAN 16 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM NOON SUNDAY TO 6 AM EST MONDAY. PRECIPITATION WILL SPREAD INTO THE AREA SUNDAY AFTERNOON...AND SOME SLEET AND FREEZING RAIN ARE EXPECTED ESPECIALLY OVER THE HIGHER ELEVATIONS NORTH AND WEST. AROUND A QUARTER OF AN INCH OF ICE ACCRUAL IS FORECAST OVER THE COLDEST LOCATIONS THROUGH SUNDAY NIGHT. THIS WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING RAIN AND SLEET WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ NJZ001-170930- /O.EXA.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ SUSSEX- INCLUDING THE CITY OF...NEWTON 400 PM EST SAT JAN 16 2010 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. A COMBINATION OF FREEZING RAIN AND SLEET IS QUITE POSSIBLE ACROSS FAR NORTHWEST NEW JERSEY FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. PRECIPITATION SHOULD MOVE INTO THE REGION BY SUNDAY AFTERNOON AND AS WINDS SLOWLY SHIFT FROM THE SOUTHEAST TO THE NORTHEAST... COLDER AIR WILL MOVE INTO THE REGION AND INCREASE THE CHANCE FOR FREEZING RAIN. ICE ACCRETIONS MIGHT REACH AROUND A HALF INCH OVER THE HIGHER ELEVATIONS. ANY SLEET ACCUMULATIONS SHOULD BE LESS THAN HALF AN INCH. IN THE VALLEYS ENOUGH WARM AIR IS EXPECTED TO KEEP ICE ACCRETIONS TO A QUARTER OF AN INCH OR LESS. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AND MAKE THE NECESSARY PREPARATIONS TODAY. $$ PAZ054-055-170930- /O.CON.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ CARBON-MONROE- INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG 400 PM EST SAT JAN 16 2010 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. A COMBINATION OF FREEZING RAIN AND SLEET IS QUITE POSSIBLE ACROSS THE POCONO PLATEAU FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. PRECIPITATION SHOULD MOVE INTO THE REGION BY SUNDAY AFTERNOON AND AS WINDS SLOWLY SHIFT FROM THE SOUTHEAST TO THE NORTHEAST... COLDER AIR WILL MOVE INTO THE REGION AND INCREASE THE CHANCE FOR FREEZING RAIN. ICE ACCRETIONS MIGHT REACH AROUND HALF AN INCH ON THE PLATEAU. ANY SLEET ACCUMULATIONS SHOULD BE LESS THAN HALF AN INCH. IN THE VALLEYS ENOUGH WARM AIR IS EXPECTED TO KEEP ICE ACCRETIONS TO LESS THAN HALF AN INCH. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS AND MAKE THE NECESSARY PREPARATIONS TODAY. $$ GIGI/DELISI
727 WWUS41 KPHI 170933 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 433 AM EST SUN JAN 17 2010 NJZ007-008-PAZ061-062-171045- /O.CAN.KPHI.WW.Y.0017.100117T1700Z-100118T1100Z/ WARREN-MORRIS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...ALLENTOWN... BETHLEHEM...EASTON 433 AM EST SUN JAN 17 2010 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ NJZ001-PAZ055-172000- /O.UPG.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ /O.NEW.KPHI.WS.W.0001.100117T1600Z-100118T1100Z/ SUSSEX-MONROE- INCLUDING THE CITIES OF...NEWTON...STROUDSBURG 433 AM EST SUN JAN 17 2010 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER STORM WARNING FOR MIXED PRECIPITATION WITH ICE FREEZING RAIN AND SNOW. FOR MONROE COUNTY IN PENNSYLVANIA AND SUSSEX COUNTY IN NEW JERSEY THE WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 6 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A COMBINATION OF FREEZING AND SNOW IS EXPECTED ESPECIALLY IN THE AFTERNOON AND EVENING HOURS WITH A CHANGE OVER TO SNOW AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. UP TO TWO TENTHS OF AN INCH OF ICE IS POSSIBLE WITH SNOWFALL OF 4 TO 5 INCHES. TEMPERATURES WILL BE DROPPING BELOW FREEZING AFTER MIDNIGHT AND CAUSE VERY HAZARDOUS CONDITIONS ON THE ROADWAYS. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$ PAZ054-172000- /O.UPG.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ /O.NEW.KPHI.WW.Y.0018.100117T1600Z-100118T1000Z/ CARBON- INCLUDING THE CITY OF...JIM THORPE 433 AM EST SUN JAN 17 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER WEATHER ADVISORY FOR A PERIOD OF FREEZING RAIN AND SNOW WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A COMBINATION OF FREEZING RAIN AND SNOW IS QUITE POSSIBLE ACROSS THE POCONO PLATEAU FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. PRECIPITATION SHOULD MOVE INTO THE REGION BY SUNDAY AFTERNOON AND AS WINDS SLOWLY SHIFT FROM THE SOUTHEAST TO THE NORTHEAST... COLDER AIR WILL MOVE INTO THE REGION AND INCREASE THE CHANCE FOR FREEZING RAIN. ICE ACCRETIONS MIGHT REACH AROUND A TENTH OF AN INCH WITH SNOW FOLLOWING IN THE LATE EVENING AND THE OVERNIGHT HOURS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
065 WWUS41 KPHI 171052 CCA WSWPHI URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 551 AM EST SUN JAN 17 2010 NJZ007-008-PAZ061-062-171200- /O.COR.KPHI.WW.Y.0017.100117T1700Z-100118T1100Z/ WARREN-MORRIS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...ALLENTOWN... BETHLEHEM...EASTON 551 AM EST SUN JAN 17 2010 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE WINTER WEATHER ADVISORY. $$ NJZ001-PAZ055-172130- /O.UPG.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ /O.COR.KPHI.WS.W.0001.100117T1600Z-100118T1100Z/ SUSSEX-MONROE- INCLUDING THE CITIES OF...NEWTON...STROUDSBURG 551 AM EST SUN JAN 17 2010 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER STORM WARNING FOR MIXED PRECIPITATION WITH ICE FREEZING RAIN AND SNOW. FOR MONROE COUNTY IN PENNSYLVANIA AND SUSSEX COUNTY IN NEW JERSEY THE WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 6 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A COMBINATION OF FREEZING RAIN AND SNOW IS EXPECTED ESPECIALLY IN THE AFTERNOON AND EVENING HOURS WITH A CHANGE OVER TO SNOW AFTER MIDNIGHT INTO THE EARLY MORNING HOURS. UP TO TWO TENTHS OF AN INCH OF ICE IS POSSIBLE WITH SNOWFALL OF 4 TO 5 INCHES. TEMPERATURES WILL BE DROPPING BELOW FREEZING AFTER MIDNIGHT AND CAUSE VERY HAZARDOUS CONDITIONS ON THE ROADWAYS. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$ PAZ054-172130- /O.UPG.KPHI.WS.A.0001.100117T1700Z-100118T1100Z/ /O.NEW.KPHI.WW.Y.0018.100117T1600Z-100118T1000Z/ CARBON- INCLUDING THE CITY OF...JIM THORPE 551 AM EST SUN JAN 17 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER WEATHER ADVISORY FOR A PERIOD OF FREEZING RAIN AND SNOW WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A COMBINATION OF FREEZING RAIN AND SNOW IS QUITE POSSIBLE ACROSS THE POCONO PLATEAU FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. PRECIPITATION SHOULD MOVE INTO THE REGION BY SUNDAY AFTERNOON AND AS WINDS SLOWLY SHIFT FROM THE SOUTHEAST TO THE NORTHEAST... COLDER AIR WILL MOVE INTO THE REGION AND INCREASE THE CHANCE FOR FREEZING RAIN. ICE ACCRETIONS MIGHT REACH AROUND A TENTH OF AN INCH WITH SNOW FOLLOWING IN THE LATE EVENING AND THE OVERNIGHT HOURS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter storm watch went out at Jan 16, 2:28 AM EST, 14 minutes earlier.
Area forecast discussion, Jan 16, 2:28 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 AM EST SAT JAN 16 2010
.SYNOPSIS...
A HIGH PRESSURE SYSTEM OVER THE FORECAST AREA WILL DRIFT OFFSHORE
TODAY. A LOW PRESSURE SYSTEM OVER THE WESTERN GULF OF MEXICO WILL
MOVE NORTHEAST INTO THE TENNESSEE VALLEY TONIGHT. A SECONDARY LOW
PRESSURE SYSTEM IS EXPECTED TO FORM OVER VIRGINIA ON SUNDAY AND MOVE
NORTHEAST THROUGH NEW JERSEY SUNDAY NIGHT AND PASS SOUTHEAST OF CAPE
COD ON MONDAY. A HIGH PRESSURE SYSTEM SHOULD BUILD INTO THE REGION
FOR THE MIDDLE OF THE WEEK. THEN ANOTHER LOW PRESSURE SYSTEM FROM
THE ROCKIES SHOULD MOVE EAST AND PASS OFF THE EASTERN SEABOARD ABOUT
FRIDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THE WRF-NMM INITIALIZED BETTER THAN THE GFS THIS MORNING. THE GFS'S
CLOSED LOW IN TEXAS WAS TOO WEAK AND MAY BE WHY ITS ABOUT 6 TO 12
HOURS FASTER THAN ANY OTHER MODEL WITH THE WEEKEND SYSTEM. THE
WRF-NMM NEAR THE END OF THE EVENT STARTS DRAGGING AS ITS CLOSED LOW
CAPTURES THE SURFACE LOW. ONLY 2 OF ITS 21 SREF MEMBERS CAPTURED THE
SURFACE LOW AS QUICKLY. SO FOR THIS FORECAST PACKAGE WHILE THE GFS
WAS NOT USED, A SPED ALONG BY ABOUT 6 HOURS WRF-NMM, CLOSE TO THE
UKMET SOLUTION, WAS FOLLOWED.
BIGGEST PROBLEM FOR TODAY IS WHAT TO DO WITH THE SC DECK TRAPPED
UNDERNEATH THE SUBSIDENCE INVERSION. THE WRF-NMM HAS REMAINED TOO
BULLISH WITH IT. AS PER THE 18Z RUN WE SHOULD BE HAVING IFR CIGS
RIGHT ABOUT NOW. THE 00Z RUN HAS BACKED AWAY FROM THOSE HEIGHTS AND
ALSO IS FCSTG SOME DRYING. WE WILL BE SEEING SOME CIRRUS FROM THE
GULF COAST SYSTEM, BUT OVERALL SHOULD AVERAGE A PARTLY SUNNY DAY.
THE WRF-NMM HAS HAD A FAIRLY LARGE COLD BIAS THE LAST COUPLE OF DAYS
WITH MAX TEMPS. BASED ON FCST 1000-850MB THICKNESSES AND 850MB
TEMPS, GFS MOS STILL LOOKS BETTER WITH ANOTHER DAY OF ABOVE NORMAL
TEMPERATURES.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
THE GFS IS THE ONLY MODEL TO BRING MEASURABLE PCPN INTO OUR CWA
TONIGHT. ITS ALREADY TOO FAST AS THERE IS NO MEASURABLE PCPN BEYOND
ITS .10 ISOHYET IN ALABAMA, OKLAHOMA AND ARKANSAS AS OF 06Z. CURRENT
PLANS ARE TO JUST LEAVE THE SLGT CHC IN OUR DELMARVA ZONES LATE. MIN
TEMPERATURES ARE GOING TO BE TOUGH TO GET RIGHT AS THEY MIGHT OCCUR
IN THE EVENING BEFORE THICKER CLOUDS ARRIVE. WE FOLLOWED THE HOURLY
MAV AND MET GUIDANCE TO TRY TO CAPTURE THIS VS THE STANDARD DROP OF
TEMPERATURES THROUGH THE NIGHT. OVERALL THIS STILL PRODUCED MIN
TEMPS SLIGHTLY HIGHER THAN THE POSTED VALUES.
WE ISSUED A WINTER STORM WATCH STARTING SUNDAY AFTERNOON MAINLY FOR
THE POCONO PLATEAU OF CARBON AND MONROE COUNTIES AS THEY ARE
EXPECTED TO REMAIN WITHIN A DEGREE OR SO OF 32F THROUGHOUT THIS
EVENT. THIS IS FOR A COMBINATION OF SLEET AND MAINLY FREEZING RAIN.
ELSEWHERE IN OUR CWA ITS JUST A QUESTION OF WHICH ARRIVES FIRST THE
PRECIPITATION OR THE ABOVE FREEZING TEMPERATURES SUNDAY MORNING. THE
MORE THE OPERATIONAL WRF-NMM TIMING IS BETTER THE LESS THE FREEZING
RAIN THERE WILL BE. THERE IS A STILL A TENDENCY FOR THESE WARM AIR
ADVECTION EVENTS TO OCCUR FASTER THAN PROGGED, SO FOR THE LEADING
EDGE WE WENT BETWEEN THE GFS AND WRF-NMM TIMING. THIS WOULD BRING A
CHANCE FOR FREEZING RAIN SUNDAY MORNING NW OF THE INTERSTATE 95
CORRIDOR. MOST PLACES SHOULD CHANGE TO RAIN QUICKLY, BUT POCKETS OF
FREEZING RAIN MIGHT LINGER INTO THE AFTERNOON IN THE LEHIGH VALLEY
AND POSSIBLY INTO THE EVENING IN SUSSEX COUNTY NJ. THERE MAY BE SOME
SLEET MIXED IN AT THE ONSET IF THE DRY LEVEL AT 925MB CAN MAINTAIN
ITSELF, BUT THE MAIN PTYPE CONCERN IS THE FREEZING RAIN.
WE ISSUED THE WATCH FOR THE POCONOS BECAUSE OF THE FORMATION OF THE
SECONDARY LOW PRESSURE SYSTEM. THIS SHIFTS THE 925 MB WINDS FROM
SOUTHEAST TO EAST BY SUNDAY AFTERNOON AND THEN NORTHEAST SUNDAY
EVENING. WE HAVE SEEN SEVERAL EVENTS WHERE THIS SHIFT IN WIND
DIRECTION IS ENOUGH TO KEEP THE PLATEAU AT 32F. THE MODELS ARE
EDGING EVER SO SLIGHTLY UPWARD WITH THEIR FCST SURFACE TEMPERATURES
AND IF THIS TREND DOES CONTINUE IT WOULD DROP THE ICE ACCRETION
VALUES FROM WARNING TO ADVISORY LEVELS. SINCE CONFIDENCE ABOUT
REACHING THE 1/2" ICE CRITERIA IS AT THE LOW END OF THE WATCH
THRESHOLD DO NOT WANT TO HIT THE ICE TOO HARD AT THIS POINT IN THE
INITIAL STATEMENT. THE GFS FORECAST 850MB TEMPS ARE COLD ENOUGH TO
THINK ABOUT SNOW NRN CWA SUNDAY EVENING. BUT ALL OTHER MODELS HAVE
HIGHER FCST 850MB TEMPS AND THUS WE CONTINUED TO MENTION SNOW JUST
AT THE END OF THE EVENT.
EVENT PRECIPITATION TOTALS ARE EXPECTED TO AVERAGE THREE QUARTERS
TO AN INCH AND A HALF ACROSS OUR CWA. THERE IS ROBUST MID LEVEL
FRONTOGENETIC AND Q-VEC CONVERGENCE FORECAST WITH THE TROWAL PASSING
THROUGH NJ AND DE ALSO. GULF COAST LOWS HAVE NOT UNDERPERFORMED AND
BELIEVE THIS WILL BE THE CASE THIS TIME. THE MODELS COME CLOSE
TO FORECASTING UPRIGHT CONVECTION WHICH WE WILL LEAVE OUT FOR NOW.
IN ALL PARTS OF OUR CWA THE SIGNIFICANT PART OF THIS EVENT SHOULD BE
WINDING DOWN AFTER MIDNIGHT EARLY MONDAY MORNING WITH GENERAL
IMPROVING CONDITIONS EXPECTED AS THE DAY CONTINUES. MONDAY DAY IS
ONE TIME WHERE STAT GUIDANCE IS IN PRETTY GOOD AGREEMENT, SEEMED
LOGICAL AND WAS FOLLOWED.
THE PROBABILITIES GIVEN BELOW ARE BASED ON A COMBINATION OF
STATISTICAL THEORY, OUR SNOWFALL FORECASTS OVER THE PAST SEVERAL
WINTERS, AND THE MOST LIKELY SNOWFALL TOTALS FOR THIS POTENTIAL
STORM. THE PERIOD OF EXPECTED WINTRY PRECIPITATION IS FOR SUNDAY
AFTERNOON AND SUNDAY NIGHT.
====================================================================
PROBABILITY (PERCENT) OF REACHING OR EXCEEDING
THE FOLLOWING STORM-TOTAL SNOWFALL AMOUNTS (INCHES)
====================================================================
STATION 2IN 4IN 6IN 9IN 12IN
====================================================================
MPO 10 <5 <5 <5 <5
ABE <5 <5 <5 <5 <5
PHL <5 <5 <5 <5 <5
ACY <5 <5 <5 <5 <5
GED <5 <5 <5 <5 <5
====================================================================
PROBABILITIES ARE ROUNDED TO THE NEAREST 5 PERCENT.
STATION IDENTIFIERS:
MPO - MOUNT POCONO, PA (MOUNT POCONO AIRPORT)
ABE - ALLENTOWN, PA (LEHIGH VALLEY INTERNATIONAL AIRPORT)
PHL - PHILADELPHIA, PA (PHILADELPHIA INTERNATIONAL AIRPORT)
ACY - ATLANTIC CITY, NJ (ATLANTIC CITY INTERNATIONAL AIRPORT)
GED - GEORGETOWN, DE (SUSSEX COUNTY AIRPORT)
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE 00Z GFS MODEL RUN WAS A COMPLETE 180 FROM THE 12Z DAY RUN. GIVEN
THAT THE 00Z ECMWF MAINTAINED CONTINUITY, WE DID NOT CHANGE THE LONG
TERM AND MOST OF THE DISCUSSION BELOW STILL HOLDS.
A MORE ACTIVE WEATHER PATTERN WITH GENERALLY WARMER THAN NORMAL
TEMPERATURES ARE EXPECTED TO CONTINUE IN THE LONG TERM. THE
FORECAST TELECONNECTION INDICES ARE SHOWING A POSITIVE NAO PATTERN
FORECAST TO EMERGE IN THE ATLANTIC AND A POSITIVE EPO PATTERN TO
CONTINUE IN THE PACIFIC. BOTH ARE GENERALLY MILDER WEATHER
PATTERNS FOR US AND WE HAVE LEANED TOWARD THE MODEL SOLUTIONS (CAN
GGEM AND ECMWF) WHICH CORROBORATE THE CURRENT ATMOSPHERIC TENDENCY
VS THE GFS WHICH REMAINS THE COLD SUPPRESSED OUTLIER. THE GFS HAS
HAD DIFFICULTY OF LATE IN THE LONG TERM PERIOD, IT WAS TOO
SUPPRESSED UNTIL TWO DAYS AGO WITH THE SYSTEM NOW IN THE WESTERN
GULF.
THE LONG TERM WILL START DRY MONDAY NIGHT THROUGH TUESDAY NIGHT AS
THE WEEKEND SYSTEM MOVES FARTHER OFFSHORE. ON WEDNESDAY, SOME WAA
INDUCED PRECIPITATION SHOULD WORK ITS WAY INTO THE GREAT LAKES AND
SAINT LAWRENCE VALLEY AND IS EXPECTED TO REMAIN NORTH OF OUR CWA. BY
WEDNESDAY NIGHT WITH THE GULF OPEN, SOME MOISTURE/PRECIPITATION
SHOULD REACH OUR CWA. WE COMPROMISED TWO-THIRDS TOWARD THE ECMWF VS
THE GFS FOR PTYPE AS THE FORMER IS FORECASTING FZRA OR RAIN AND THE
LATTER WOULD OPEN THE DOOR FOR SOME SNOW FAR NORTH.
THEN THE MODEL TIMING AND LOCATION DIFFERENCES EXPAND AS TO WHERE
AND WHEN THE NEXT LOW PRESSURE WILL EMERGE FROM THE ROCKIES AND ITS
EVENTUAL TRACK. OUR CURRENT FORECAST PACKAGE IS TAKING A COMPROMISE
BETWEEN THE ECMWF AND GFS TIMING, BUT WITH THERMAL FIELDS AND TRACK
CLOSER TO THE ECMWF. THUS THU NGT WILL HAVE THE THE HIGHEST POPS AND
WILL EMPHASIZE THE OTHER FROZEN PTYPES (SLEET AND FREEZING RAIN) NW
CWA WHERE SOME COLD AIR MIGHT REMAIN TRAPPED. AS THE LOW PRESSURE
SYSTEM OR THE ECMWF'S SECONDARY LOW ON THE FRONT MOVES OFFSHORE ITS
POSSIBLE TOWARD THE END OF THE EVENT THAT THE PRECIPITATION COULD
THEN TURN TO SNOW BEFORE IT ENDS AS COLDER AIR MOVES IN FROM
CANADA.
BECAUSE OF THE PREFERRED NON-GFS TRACK, WE WENT AOA GFS MEX MOS
GUIDANCE THROUGHOUT THE LONG TERM. THIS IS MORE APPARENT WITH THE
MINS AND WITH OVERALL TEMPS FOR FRIDAY.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
AT 07Z THE STRATOCUMULUS TRAPPED UNDER THE LOW LEVEL INVERSION
CONTINUED TO COALESCE OVER THE LOWER DELAWARE VALLEY AND EASTWARD
OVER CENTRAL NEW JERSEY, AND THEN TO POINTS NORTH AND WEST. THESE
CLOUDS ARE FORECAST BY MOS GUIDANCE TO DIMINISH DURING THIS MORNING,
PROBABLY BEFORE SUNRISE IN THE PHILADELPHIA METROPOLITAN AREA. WHERE
CLOUDS WERE LESS OR ABSENT FOR KMIV AND KACY, RADIATION MAY CAUSE
SOME LIGHT FOG THROUGH SUNRISE.
THEN, JUST SCATTERED CUMULUS FOR TODAY IS EXPECTED, WITH SCATTERED
TO BROKEN (BUT OFTEN THIN) HIGH CLOUDS. A WESTERLY FLOW OF 10 KNOTS
OR LESS IS EXPECTED TODAY.
.OUTLOOK...
SURFACE HIGH PRESSURE IS EXPECTED FOR TONIGHT. BUT, A STORM FORECAST
TO ORGANIZE IN THE NORTHERN GULF OF MEXICO TODAY WILL TRACK
NORTHEASTWARD AND BRING LOWERING CLOUDS AND VISIBILITIES ALONG WITH
PRECIPITATION TO OUR AREA DURING SUNDAY AND INTO MONDAY. MOST OF THE
PRECIPITATION WILL BE RAIN, BUT FOR KABE THERE COULD BE SOME SLEET
OR FREEZING RAIN AT THE ONSET AFTER SUNRISE SUNDAY MORNING. RAIN AT
THE PHILADELPHIA METROPOLITAN TAF SITES IS EXPECTED TO BEGIN AROUND
OR SHORTLY AFTER SUNRISE. SO, SOUTHERN AND CENTRAL TAF SITES ARE
LIKELY TO SEE DETERIORATING CEILINGS (PROBABLY MARGINAL VFR) IN THE
10Z TO 12Z SUNDAY TIME FRAME.
&&
.MARINE...
WEATHER ON THE WATERS WILL BE ACCEPTABLE TODAY AND TONIGHT. BUT,
A DEVELOPING NOR/EASTER WILL BRING INCREASED WINDS AND WAVES DURING
SUNDAY, WITH CONDITIONS MOSTLY CONTINUING SUNDAY NIGHT, AND THEN
AGAIN MONDAY ON THE BACK SIDE OF THE STORM. AT THIS TIME, WIND GUSTS
LOOK TO REMAIN IN THE ADVISORY CATEGORY ON THE OCEAN AND LOWER
DELAWARE BAY. UPPER DELAWARE BAY MAY SKATE BY AT JUST UNDER ADVISORY
CRITERIA FOR WINDS SUNDAY AFTERNOON AND NIGHT, BUT INCREASED WINDS
ON THE BACK SIDE MONDAY COULD PUT THEM OVER 25 KNOTS. SO, A SMALL
CRAFT ADVISORY WILL BE INITIATED FOR THE SOUTHERN OCEAN WATERS AND
LOWER DELAWARE BAY STARTING AT 17Z SUNDAY, AND OVER THE NORTHERN
WATERS STARTING AT 21Z. THE ADVISORY WILL RUN THROUGH MONDAY.
CONDITIONS ARE EXPECTED TO BEGIN TO IMPROVE MONDAY NIGHT INTO
TUESDAY, ALTHOUGH THE SEAS LIKELY WON'T SUBSIDE BELOW 5 FEET ON THE
OCEAN UNTIL TUESDAY.
&&
TIDES/COASTAL FLOODING...
A COMBINATION OF THE QUICK MOVEMENT AND TRACK OF THE NOR/EASTER,
ITS EXPECTED MAIN EFFECTS AT THE TIMES OF LOW TIDE SUNDAY EVENING,
AS WELL AS THE ASTRONOMICAL HIGH TIDES MOVING AWAY FROM THE NEW
MOON, ALL COMBINE TO MAKE EVEN MINOR TIDAL FLOODING UNLIKELY AT THIS
TIME.
&&
.HYDROLOGY...
REPEATED FROM ABOVE EVENT PRECIPITATION TOTALS ARE EXPECTED TO
AVERAGE THREE QUARTERS TO AN INCH AND A HALF ACROSS OUR CWA. THERE
IS ROBUST MID LEVEL FRONTOGENETIC AND Q-VEC CONVERGENCE FORECAST FOR
OUR CWA WITH THE TROWAL PASSING THROUGH ALSO. GULF COAST LOWS HAVE
NOT UNDERPERFORMED AND BELIEVE THIS WILL BE THE CASE THIS TIME ALSO.
THE MODELS COME CLOSE TO FORECASTING UPRIGHT CONVECTION WHICH WE
WILL LEAVE OUT FOR NOW.
LATEST HEADWATER GUIDANCE SUGGESTS THAT THE REGION COULD HOLD UP TO
1.75 INCHES OF RAIN. ANYTHING OVER THAT COULD CAUSE SOME ISSUES. THE
COLD NIGHTS HAVE KEPT MOST SURFACES PRETTY SOLID, SO RUNOFF IS GOING
TO BE FAIRLY EFFICIENT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR PAZ054-055.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON SUNDAY TO 6 PM EST MONDAY FOR
ANZ431-452>455.
SMALL CRAFT ADVISORY FROM 4 PM SUNDAY TO 6 PM EST MONDAY FOR
ANZ450-451.
&&
SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION.../
MARINE.../
TIDES/COASTAL FLOODING.../
HYDROLOGY...GIGI/KRUZDLOHazardous weather outlook, Jan 15, 4:03 PM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 403 PM EST FRI JAN 15 2010 NJZ001-007>010-015-PAZ054-055-060>062-067>071-162115- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 403 PM EST FRI JAN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COASTAL STORM WILL BRING RAIN TO OUR REGION ON SUNDAY AND SUNDAY NIGHT. THE RAIN MAY BECOME HEAVY AT TIMES. AREAS OF FREEZING RAIN AND SLEET LOOK LIKELY ACROSS THE POCONOS AND IN EXTREME NORTHWESTERN NEW JERSEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>014-016>027-162115- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 403 PM EST FRI JAN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COASTAL STORM WILL BRING RAIN TO OUR REGION ON SUNDAY AND SUNDAY NIGHT. THE RAIN MAY BECOME HEAVY AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-162115- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 403 PM EST FRI JAN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COASTAL STORM WILL PRODUCE WIND GUSTS AROUND 25 KT FROM SUNDAY AFTERNOON TO MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 4:00 PM EST | Winter Weather Advisory | PHI | Lehigh, Northampton | 38 hr |
| Jan 16, 3:00 AM EST | Small Craft Advisory | PHI | 70 hr |
Nearby
Winter Storm Watches in Pennsylvania, 2010Winter Storm Watches in New Jersey, 2010Every winter storm watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.